Iowa, 2007

Extreme Cold in Iowa, February 2 to 5, 2007

February 2 to 5, 2007 · NWS ARX · 4 events in 4 counties and zones

An extended period of cold weather and wind created dangerously low wind chill values across much of northeast Iowa with values reaching as low as 42 below in Clayton County (Monona), 40 below in Fayette County (Arlington), and 37 below in Chickasaw County (New Hampton). It was the coldeset start to a February since 1996.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An extended period of cold weather and wind created dangerously low wind chill values across much of northeast Iowa with values reaching as low as 42 below in Clayton County (Monona), 40 below in Fayette County (Arlington), and 37 below in Chickasaw County (New Hampton). It was the coldeset start to a February since 1996.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 2, 3:27 AM CST, 8 hours 33 minutes earlier.

Area forecast discussion, Feb 2, 3:27 AM CST, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
327 AM CST FRI FEB 2 2007

.SHORT TERM...THROUGH SUNDAY

MAIN FORECAST CONCERNS ARE WITH THE SNOW CHANCES FOR THIS AFTERNOON
THROUGH SATURDAY MORNING ALONG WITH TEMPERATURES AND WIND CHILLS.

SURFACE ANALYSIS EARLY THIS MORNING SHOWS A WEAK AREA OF LOW
PRESSURE OVER EASTERN LAKE SUPERIOR INTO ONTARIO WITH A TRAILING
COLD FRONT INTO OKLAHOMA.

00Z MODELS SHOW SIMILAR TRENDS THROUGH MUCH OF THE PERIOD. WITH NO
REAL SIGNIFICANT DIFFERENCES GENERALLY STAYED CLOSER TO THE GFS
WHICH TENDS TO HANDLE THE SATURATION AND LIGHT QPF PRODUCTION
BETTER THAN THE NAM.

RADAR AND SURFACE OBSERVATIONS INDICATE THE LIGHT SNOW THAT WAS
OCCURRING ALONG THE COLD FRONT HAS PRETTY MUCH COME TO AN END ACROSS
THE FORECAST AREA. STILL SOME VERY WEAK RADAR RETURNS ACROSS THE
EAST IN THE VICINITY OF THE FRONT. AFTER COORDINATING WITH MKX...
DECIDED TO DROP THE POPS FOR TODAY AND JUST GO WITH FLURRIES.

WATER VAPOR SATELLITE SHOWS THE NEXT UPSTREAM SHORT WAVE TROUGH IS
OVER SOUTHERN SASKATCHEWAN. THIS WAVE WILL DROP ACROSS THE REGION
THIS AFTERNOON AND EVENING AND THEN BE QUICKLY FOLLOWED BY ANOTHER
FOR LATE TONIGHT AND SATURDAY MORNING. NOT A LOT OF FORCING IS
EXPECTED TO OCCUR WITH THESE TWO WAVES. THE GFS SHOWS VERY LITTLE PV
ADVECTION IN THE 500 TO 300 MB LAYER WITH THE FIRST WAVE AND ONLY
AROUND 10 PVU/S WITH THE SECOND. MODERATE QG CONVERGENCE IN THE 1000
TO 500 MB LAYER MAY OCCUR WITH THE FIRST WAVE LATE THIS AFTERNOON AND
EVENING. THERE IS SOME WEAK FRONTOGENESIS SHOWN BY THE GFS IN THE
1000-850 MB LAYER THIS EVENING. WITH ONLY WEAK FORCING SIGNALS...
NOT EXPECTING A LOT OF SNOW TO OCCUR WITH THESE WAVES. BUT THE WEAK
FORCING COMBINED WITH THE COLD AIR AND CYCLONIC CONVERGENCE IN THE
MEAN LONG WAVE TROUGH MAY BE ENOUGH TO PRODUCE SOME LIGHT SNOW AND
WILL HAVE SOME LOW END CHANCE POPS FOR LATE THIS AFTERNOON INTO
SATURDAY MORNING.

TEMPERATURES WILL BE GOING WELL BELOW NORMAL FOR THE NEXT FEW DAYS.
850 MB TEMPERATURES WILL TAKE A DIVE TONIGHT BEHIND THE FIRST SHORT
WAVE TROUGH WHICH HELPS TO PUSH THROUGH A REINFORCING ARCTIC COLD
FRONT. TEMPERATURES SHOULD BE AROUND -22C AT 00Z TONIGHT AND THEN
QUICKLY FALL TO ABOUT -28C BY 12Z SATURDAY EVENTUALLY BOTTOMING
AROUND IN THE VICINITY OF -32C AT 06Z MONDAY. THIS WILL RESULT IN
NIGHTTIME LOWS IN THE SINGLE DIGITS AND TEENS BELOW ZERO STARTING
TONIGHT AND CONTINUING INTO NEXT WEEK. HIGH TEMPERATURES MAY NOT
GET ABOVE ZERO FOR PARTS OF THE AREA SATURDAY AND SUNDAY...OTHERWISE
READINGS SHOULD TOP OUT IN THE SINGLE DIGITS ABOVE ZERO. THESE COLD
TEMPERATURES COMBINED WITH THE WIND WILL PRODUCE DANGEROUS WIND
CHILL VALUES. WILL MAINTAIN THE CURRENT ADVISORY THROUGH NOON TODAY
FOR PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. ANOTHER
ADVISORY WILL LIKELY BE NEEDED FOR TONIGHT INTO SATURDAY MORNING
AND VALUES COULD FLIRT WITH WARNING CRITERIA FOR SATURDAY MORNING
ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA. VERY COLD WIND CHILLS
WILL OCCUR AGAIN SATURDAY NIGHT AND SUNDAY MORNING BUT WIND SPEEDS
WILL BE VERY CLOSE TO 10 MPH WHICH IS NEEDED FOR AN ADVISORY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

THE 00Z GFS SHOWS A QUICK MOVING SHORT WAVE TROUGH AND SURFACE LOW
TO COME OUT OF THE DAKOTAS AND ACROSS IOWA MONDAY NIGHT AND TUESDAY.
THIS WOULD PUT THE FORECAST AREA ON THE NORTH SIDE OF THE LOW TRACK
AND IN A FAVORABLE POSITION TO RECEIVE SOME SNOW. HOWEVER...THIS
SEEMS TO BE A NEW DEVELOPMENT IN THE MODEL AND NEITHER THE ECMWF OR
CANADIAN HINT AT THIS SOLUTION. HAVE OPTED TO MAINTAIN A DRY
FORECAST AND LET LATER SHIFTS MONITOR THIS FOR SOME MODEL
CONTINUITY. OTHERWISE...LOOK FOR HIGH PRESSURE TO MAINTAIN A
POSITION OVER THE UPPER MIDWEST TO KEEP THINGS DRY THROUGH THE
PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR MNZ086-MNZ087-
     MNZ094-MNZ095.
IA...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR IAZ008-IAZ009-
     IAZ018-IAZ019.
&&

04
Hazardous weather outlook, Feb 2, 5:37 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
537 AM CST FRI FEB 2 2007

IAZ008-009-018-019-MNZ086-087-094-095-031200-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
537 AM CST FRI FEB 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL NOON TODAY. NORTHWEST WINDS
OF 10 TO 15 MPH...COMBINED WITH TEMPERATURES OF ZERO TO 10 BELOW...
WILL PRODUCE WIND CHILLS OF 20 BELOW TO 30 BELOW THIS MORNING.

ANOTHER ARCTIC COLD FRONT WILL PUSH ACROSS THE AREA TONIGHT...WITH
NORTHWEST WINDS INCREASING BEHIND IT ONCE AGAIN. THE COMBINATION OF
TEMPERATURES BELOW ZERO AND NORTHWEST WINDS OF 10 TO 20 MPH WILL
SEND WIND CHILLS INTO THE 20 BELOW TO 30 BELOW ZERO RANGE AGAIN
LATER TONIGHT. SOME LIGHT SNOW AND FLURRIES WILL LIKELY ACCOMPANY
THE FRONT TONIGHT...BUT LITTLE IF ANY ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

VERY COLD CONDITIONS ARE EXPECTED THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. BITTERLY COLD WIND CHILL READINGS WILL CONTINUE...AND
COULD BE AS LOW AS 25 BELOW TO 35 BELOW ZERO DURING THE LATE NIGHT
AND MORNING HOURS OF SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. EVEN THOUGH ANY SNOWFALL WILL
BE DIFFICULT TO MEASURE LATE TONIGHT AND SATURDAY MORNING DUE TO THE
GUSTY WINDS...REPORTS OF SNOW ACCUMULATION WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ010-011-029-030-MNZ079-088-096-WIZ017-029-032>034-041>044-
053>055-061-031200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-
HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
537 AM CST FRI FEB 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 10 TO 15 MPH...COMBINED WITH TEMPERATURES OF 5
ABOVE TO 5 BELOW ZERO...WILL PRODUCE WIND CHILLS OF 10 BELOW TO 20
BELOW THIS MORNING.

ANOTHER ARCTIC COLD FRONT WILL PUSH ACROSS THE AREA TONIGHT...WITH
NORTHWEST WINDS INCREASING BEHIND IT ONCE AGAIN. THE COMBINATION OF
TEMPERATURES FALLING BELOW ZERO AND NORTHWEST WINDS OF 10 TO 15 MPH
WILL SEND WIND CHILLS INTO THE 15 BELOW TO 25 BELOW ZERO RANGE LATER
TONIGHT. SOME LIGHT SNOW AND FLURRIES WILL LIKELY ACCOMPANY THE
FRONT TONIGHT...BUT LITTLE IF ANY ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD CONDITIONS ARE EXPECTED THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. BITTERLY COLD WIND CHILL READINGS WILL CONTINUE...AND
COULD BE AS LOW AS 15 BELOW TO 25 BELOW ZERO DURING THE LATE NIGHT
AND MORNING HOURS OF SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. EVEN THOUGH ANY SNOWFALL WILL
BE DIFFICULT TO MEASURE LATE TONIGHT AND SATURDAY MORNING DUE TO THE
GUSTY WINDS...REPORTS OF SNOW ACCUMULATION WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Fayette

When
February 2, 12:00 PM CST to February 5, 12:00 PM CST
Where
Fayette forecast zone
Reported by
Mesonet
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Wind chill hit -40 deg F at Arlington on the morning of February 3rd. Oelwein hit their lowest value of -35 very early on February 5th.

Extreme Cold/Wind Chill, Clayton

When
February 2, 12:00 PM CST to February 5, 12:00 PM CST
Where
Clayton forecast zone
Reported by
Mesonet
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Wind chill hit -42 deg F at Monona on the morning of February 3rd.

Extreme Cold/Wind Chill, Chickasaw

When
February 2, 12:00 PM CST to February 5, 12:00 PM CST
Where
Chickasaw forecast zone
Reported by
Mesonet
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Wind chill hit -37 deg F at New Hampton on the morning of February 3rd.

Extreme Cold/Wind Chill, Winneshiek

When
February 2, 12:00 PM CST to February 5, 12:00 PM CST
Where
Winneshiek forecast zone
Reported by
Mesonet
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Wind chill hit -35 deg F at Decorah on the morning of February 3rd. A value of -34 was reported in the Ossian area.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16247, 16248, 16249, 16250.